Alert archive / Minnesota / Tornado Warnings in 2025

Tornado Warning 40, NWS Grand Forks, ND

July 7, 2025Norman County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 7, 2025, 9:52 PM CDT for Norman County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2025, 9:52 PM CDT (02:52 UTC)
Expired
Jul 7, 2025, 10:15 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2025-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2025-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

493 
WFUS53 KFGF 080252
TORFGF
MNC107-080315-
/O.NEW.KFGF.TO.W.0040.250708T0252Z-250708T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
952 PM CDT Mon Jul 7 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Norman County in northwestern Minnesota...

* Until 1015 PM CDT.

* At 952 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Gary, or 43 miles northeast of Fargo, moving
  southeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation. There have been numerous 
           previous reports of Tornadoes with this cell but not 
           since 935pm

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Gary, Faith, Waukon, Flaming, and Ranum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4722 9612 4738 9645 4748 9637 4746 9607
      4730 9607
TIME...MOT...LOC 0252Z 293DEG 21KT 4739 9632 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thomas
1 follow-up statement
645 
WWUS53 KFGF 080309
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1009 PM CDT Mon Jul 7 2025

MNC107-080319-
/O.EXP.KFGF.TO.W.0040.000000T0000Z-250708T0315Z/
Norman MN-
1009 PM CDT Mon Jul 7 2025

...THE TORNADO WARNING FOR NORTHEASTERN NORMAN COUNTY WILL EXPIRE AT
1015 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota.

&&

LAT...LON 4722 9612 4738 9645 4748 9637 4746 9607
      4730 9607
TIME...MOT...LOC 0309Z 293DEG 21KT 4735 9619 

$$

Thomas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 6:35 PM CDT, 3 hours 17 minutes earlier. Its key messages:

  • Severe risk, level 2 out of 5 continues into this evening. Damaging wing gusts, hail to golf ball size and an isolated tornado are the main severe threats...
  • A severe risk, level 1 out of 5 is possible Wednesday afternoon into Wednesday night...
  • There is an 80 percent chance for thunderstorms across the area Thursday into Thursday night. Storms may be strong to severe...
Area forecast discussion, Jul 7, 6:35 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
635 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

- A severe risk, level 1 out of 5 is possible Wednesday
  afternoon into Wednesday night...

- There is an 80 percent chance for thunderstorms across the
  area Thursday into Thursday night. Storms may be strong to
  severe...

&&

.UPDATE...
Issued at 635 PM CDT Mon Jul 7 2025

We continue to have strong to severe thunderstorms impacting
portions of eastern North Dakota and northwestern Minnesota this
evening. Some of these have been supercellular producing large
hail. Latest report was from the Severe Thunderstorm over
northeastern Grand Forks county moving into northwestern Polk
county of quarter size hail in the city of Manvel. Overall the
environment still remains conducive for strong to severe
thunderstorms through this evening, but we are starting to see a
downward trend in intensity of the current storms. Low and Mid
level lapse rates are slowly diminishing and CAPE is trending
downward in parts of the area. Ramsey, Cavalier, and Towner
counties have been removed from the Severe Thunderstorm Watch
and the rest of the counties in the watch remain through 10pm.

&&

.DISCUSSION...
Issued at 433 PM CDT Mon Jul 7 2025

...Synopsis...

Storms developing along and ahead of a frontal boundary moving
through the area this afternoon and evening with severe activity
already occuring and expected through the evening hours. Frontal
boundary moves east into Tuesday with high pressure building
into the region. Another weak shortwave will move through the
area mid-week bringing another round of storm chances and
potential isolated severe storms before a larger storm system
impacts the area Thursday into Friday. This system will bring
more widespread chances for storms and severe weather.

...Severe risk, level 2 out of 5 continues into this evening.
Damaging wing gusts, hail to golf ball size and an isolated
tornado are the main severe threats...

Storms continue to form along and ahead of the cold front
stretching from north to south across northeast ND. Instability
is decent, with deep layer shear in the 35-45kt range. Initially
have the chance for an isolated tornado near the boundary and
closer to the low across the northern forecast area where low
level shear is stronger and greater low level
instability/stretching, etc. A transition to more hail/wind is
expected through the evening and as the front pushes east.

Previous Discussion...
...Wednesday Severe Risk...

Wednesday late aftn/eve will see a short wave move ESE across
the area. The airmass advecting north into the area, esp central
ND, is more unstable with MUCAPES over 3500 j/kg and high temps
in central ND fcst to be low 90s. 0-6 km shear is 30kts or less
though. SPC did insert a marginal risk for eastern and central
ND due to instability being quite high and weak wave moving ESE
thru the area.

...Thursday into Thursday night....

Thursday afternoon and night has for the last several days been
highlighted as the most unstable day in the 7 days. MUCAPE
values from ensembles (EC/GEM,GFS) from 00z runs all over 3500
j/kg with likely over 4000 j/kg. But issue is placement of 500
mb system with this and placement of 500 mb jet. Model
continuity has been poor. Thus question is with all the
instability will there be enough forcing and shear aloft to
generate a higher end severe threat. That remains to be seen.
Given the conditions fcst all hazards would be possible, though
wind/hail favored vs tornado as unsure of any surface boundary
location. We also have some sfc CIN to overcome. But highs are
forecast to be low 90s and dew pts low 70s. If either one can
over achieve that will add to instability.

For Friday and Saturday forecast hangs on development of 500 mb
low and placement and track. GFS been all over the place in the
last 24 hours with ECMWF the most consistent in having upper low
in the area Saturday with persistent area of showers and
t-storms near and just east of the wave over much of the area
Friday. Slower ECMWF would keep rain chance longer into Saturday
vs NBM.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 635 PM CDT Mon Jul 7 2025

Thunderstorms continue to move toward GFK this evening, with
lightning and erratic winds possible through 2z. DVL, TVF, FAR,
and BJI will be an isolated chance for thunderstorms through
the 4z timeframe as our environment slowly improves. Around 6z
conditions clear out, with winds shifting toward the north and
SCT clouds remain. There is a potential for overnight fog, but
chances remain low at this time. VFR conditions post 6z for all
TAF locations. Skies clear out around 18z through the end of the
TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Spender
DISCUSSION...MJB
AVIATION...Spender
Hazardous weather outlook, Jul 7, 4:34 AM CDT, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Mon Jul 7 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
434 AM CDT Mon Jul 7 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and early evening for eastern North Dakota and northwest
and west central Minnesota. The main hazards will be hail to 1.50
inch, wind gust 60 mph and frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a level 1 out of 5 risk for severe thunderstorms
Wednesday afternoon and evening, but this is conditional risk as
storms may not form. If they do then large hail and damaging wind
risk.

Thursday afternoon and evening will see a potentially higher risk
of severe storms.  All hazards are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jul 7, 8:43 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
843 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             7 SW Adams              48.34N 98.18W
07/07/2025  E2.50 Inch       Walsh              ND   Public

0520 PM     Hail             6 W Lankin              48.31N 98.05W
07/07/2025  M3.50 Inch       Walsh              ND   Trained Spotter

&&
Local storm report, Jul 7, 8:47 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
847 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             8 N East Grand Forks    48.04N 97.04W
07/07/2025  E1.00 Inch       Polk               MN   Public

&&

TT
Local storm report, Jul 7, 9:05 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
905 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tornado          2 N Lockhart            47.47N 96.56W
07/07/2025                   Norman             MN   Trained Spotter

&&

MJB
Local storm report, Jul 7, 9:10 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
910 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tstm Wnd Dmg     5 ENE Reynolds          47.69N 97.00W
07/07/2025                   Grand Forks        ND   Trained Spotter

            Bin damage, broken trees, hayloft door
            missing, and trampoline in the trees.

&&

MJB
Local storm report, Jul 7, 9:29 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
929 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Hail             4 E Key West            47.93N 96.70W
07/07/2025  E1.00 Inch       Polk               MN   Public

&&

MJB
Local storm report, Jul 7, 9:34 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
934 PM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Tornado          3 ENE Lockhart          47.46N 96.49W
07/07/2025                   Norman             MN   Law Enforcement

&&

TT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:13 PM CDTSpecial Weather StatementFGFRed Lake32 min
Jul 7, 7:15 PM CDTSpecial Weather StatementFGFPolk30 min
Jul 7, 7:45 PM CDTSevere Thunderstorm WarningFGFPolk30 min
Jul 7, 7:55 PM CDTTornado WarningFGFNorman, Polk50 min
Jul 7, 8:58 PM CDTTornado WarningFGFNorman, Polk32 min
Jul 7, 9:27 PM CDTTornado Warning Tornado observedFGFNorman33 min

Nearby

Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.